The most common complication of thyroid surgery is hypocalcemia. Fortunately, it is often slight and transient, but sometimes it can be critical and persistent. There have been a number of reports of seizures caused by hypocalcemia following thyroid surgery. In this report, we reported a female patient who presented with tonic-clonic seizures due to hypocalcemia twenty years after thyroid surgery. A 63-year-old female patient was brought to emergency department with tonic-clonic seizures she experienced for the first time in her life. The patient’s medical history included subtotal thyroidectomy that was performed 20 years ago, although subtotal thyroidectomy, she had hypoparathyroidism and post-surgery calcitriol and calcium supplementation, and inconsistent follow-up and use of the prescribed supplements. Chvostek’s and Trousseau’s signs were present, which indicated hypocalcemia. Laboratory examination included a calcium level of 5.6 mg/ dL , an albumin level of 4.3 gr /L, a phosphorus level of 7.5 mg/ dL, a parathyroid hormone (PTH) level of 9.0 pg / mL (indicative of iatrogenic hypoparathyroidism). Parenteral calcium supplementation (200 mg calcium within 50 –100 mL 5% dextrose, intravenously, for 5-10 min) was initiated, followed immediately by oral calcium supplementation 3 g/ d, calcitriol 0.5 Î¼g/ day, and conventional vitamin D (1000 IU/day ). During the 6 months of the outpatient follow-up, the patient did not have any other seizures and at the seventh month of the follow- up, her calcium level was measured and found to be 8.8 mg/ dL. We described a patient that presented with tonic-clonic seizures due to postoperative chronic hypoparathyroidism that was not detected before. Hypocalcemia should be considered in all the patients that present with seizure and a history of neck surgery or radiation therapy.
Late onset, hypocalcemia, surgery, hypoparathyroidism